EXERCISE-INDUCED ILLNESS AND JOINT PAIN

Share this content:

A 42-year-old white man complains of moderate-to-severe joint pain (usually in his knees) when under stress and after prolonged UV exposure. He is asymptomatic during the summer in Michigan where he lives. He first noticed the symptoms 10 years ago. Over the past 18 months, he has been diagnosed four times with oral thrush and tinea pedis requiring oral antifungal treatment. When he increases his daily physical exercise, he becomes ill (sinusitis, sore throat, thrush) and has to stop training after approximately six weeks. Abnormal labs include blood urea nitrogen 25 mg/dL, creatinine 1.5 mg/dL, and 1+ blood in urine. Antinuclear antibody (ANA) testing was negative. An erythrocyte sedimentation rate (ESR) was 1 mm/hr.

Past medical history includes asthma, allergic rhinitis, and attention-deficit disorder. Daily medications include ibuprofen 800 mg, atomoxetine (Strattera) 18 mg, and a multivitamin. He takes albuterol, mometasone (Nasonex), and cetirizine (Zyrtec) as needed. His fluticasone (Advair) was recently discontinued to see if that would stop the thrush. Family history includes a father with atrial fibrillation, hypertension, and prostate cancer and a mother with breast cancer, anemia, and fibromyalgia. The patient has spent 20 years working in the manufacturing and construction industries. For the past year, he has been a full-time college student. Do you have any advice on where to go next with his workup?
—Valerie Ahern, APRN, FNP, Muskegon, Mich.

This is a very interesting and unusual case. One condition that comes to mind is systemic lupus erythematosus; however the patient’s negative ANA and relatively low ESR don’t fit that diagnosis. I would start with a rheumatology consult to further evaluate the patient for any rheumatologic causes of the joint pain. Also consider an infectious diseases consultation if the rheumatology consultation is not fruitful. Good luck.
—Michael E. Zychowicz, DNP, NP-C, FAANP (107-10)

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters